Alert archive / North Dakota / Tornado Warnings in 2008

Tornado Warning 42, NWS Bismarck, ND

July 28, 2008Burleigh County, North Dakota

NWS Bismarck, ND issued this tornado warning at Jul 28, 2008, 9:46 PM CDT for Burleigh County, North Dakota. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2008, 9:46 PM CDT (02:46 UTC)
Expired
Jul 28, 2008, 10:15 PM CDT
In force
29 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon

County Burleigh County, ND

The radar

The Bismarck radar (KBIS), 36 km from the middle of the area, began a volume at 02:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 28, 7:34 PM CDTTornado WatchSPC4 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 2.8 hours before the alert went out and 266 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2008-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4093 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2008-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4093 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
826 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
360 m²/s²
Significant tornado parameter
4.8
Supercell composite
26.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KBIS 290246
TORBIS
NDC015-290315-
/O.NEW.KBIS.TO.W.0042.080729T0246Z-080729T0315Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
946 PM CDT MON JUL 28 2008

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHEASTERN BURLEIGH COUNTY IN SOUTH CENTRAL NORTH DAKOTA...

* UNTIL 1015 PM CDT

* AT 945 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 9 MILES NORTH OF
  MCKENZIE...OR 17 MILES NORTHEAST OF BISMARCK...MOVING SOUTHEAST AT
  33 MPH.

* THE TORNADO WILL BE NEAR...
  MCKENZIE BY 955 PM CDT...
  STERLING BY 1005 PM CDT...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT TUESDAY MORNING
FOR SOUTHEASTERN NORTH DAKOTA.

LAT...LON 4691 10008 4667 10031 4690 10063 4705 10050
TIME...MOT...LOC 0246Z 301DEG 29KT 4693 10045

$$

HEINERT
2 follow-up statements
000 
WWUS53 KBIS 290255
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
955 PM CDT MON JUL 28 2008

NDC015-290315-
/O.CON.KBIS.TO.W.0042.000000T0000Z-080729T0315Z/
BURLEIGH ND-
956 PM CDT MON JUL 28 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT FOR
SOUTHEASTERN BURLEIGH COUNTY...

AT 951 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED 6 MILES NORTH OF
MCKENZIE...OR 19 MILES EAST OF BISMARCK...MOVING SOUTHEAST AT 33 MPH.

THE TORNADO WILL BE NEAR...
  STERLING BY 1005 PM CDT...

WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT TUESDAY MORNING
FOR SOUTHEASTERN NORTH DAKOTA.

LAT...LON 4685 10049 4699 10034 4691 10008 4674 10025
      4673 10025 4667 10031
TIME...MOT...LOC 0256Z 301DEG 29KT 4689 10035

$$

HEINERT
000 
WWUS53 KBIS 290316
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1016 PM CDT MON JUL 28 2008

NDC015-290326-
/O.EXP.KBIS.TO.W.0042.000000T0000Z-080729T0315Z/
BURLEIGH ND-
1016 PM CDT MON JUL 28 2008

...THE TORNADO WARNING FOR SOUTHEASTERN BURLEIGH COUNTY HAS
EXPIRED...

THE TORNADIC THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A 
SIGNIFICANT RISK OF A TORNADO. A SEVERE THUNDERSTORM WARNING REMAINS 
IN EFFECT UNTIL 1115 PM CDT.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT TUESDAY MORNING
FOR SOUTHEASTERN NORTH DAKOTA.

LAT...LON 4685 10049 4699 10034 4691 10008 4674 10025
      4673 10025 4667 10031
TIME...MOT...LOC 0255Z 301DEG 29KT 4689 10036

$$

HEINERT

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Jul 28, 3:50 PM CDT, 5 hours 56 minutes earlier.

Area forecast discussion, Jul 28, 3:50 PM CDT, 5 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
350 PM CDT MON JUL 28 2008

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT
CONVECTIVE POTENTIAL A BIT UNCERTAIN THIS EVENING AS EARLY MORNING
MCS TRACKED ACROSS THE WEST AND NORTH. IT APPEARS THE SOUTHWEST
SHOULD BE ABLE TO BE TAPPED FOR DEEP SURFACED BASED CONVECTION THIS
EVENING AND TRACK EAST SOUTHEAST ACROSS SOUTHERN NORTH DAKOTA. THIS
WILL BE THE FOCUS FOR THE CURRENT FORECAST. PLACED THE SEVERE
WEATHER THREAT ACROSS SOUTHERN NORTH DAKOTA FOR THE EVENING AND
TAPERED THE THUNDERSTORMS CHANCES DOWN AFTER MIDNIGHT. ON TUESDAY I
DOWNPLAYED THE PRECIP CHANCES AS BUILDING H5 RIDGE SHUTS DOWN
CONVECTIVE POTENTIAL BUT KEEPS TEMPS WARM TUESDAY AND WEDNESDAY.
NEXT CHC FOR PRECIP WILL BE WEDNESDAY AND THURSDAY AS SHORTWAVE
TROUGH FLATTENS RIDGE.

.LONG TERM...FRIDAY THROUGH MONDAY...
PERSISTENT ACTIVE WEATHER PATTERN THROUGH THE EXTENDED PERIOD
DEPICTED BY BOTH THE GFS AND ECMWF. THUS WE HAVE OFF AND ON CHANCES
FOR THUNDER WITH NEAR TO SLIGHTLY ABOVE SEASONAL TEMPERATURES.
WARMEST TEMPS WILL BE FRIDAY AND SATURDAY...WITH COOLER TEMPS SUNDAY
AND MONDAY.

&&

.AVIATION...
A TROUGH OF LOW PRESSURE AND AN UPPER LEVEL SHORT WAVE WILL CONTINUE
TO SLIDE EAST ACROSS THE LOCAL REGION TODAY AND THIS EVENING...AND
WILL BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT OVER THE NEXT SEVERAL
HOURS. THERE IS UNCERTAINTY OF THE EXACT PLACEMENT OF ANY STORMS
THAT DO DEVELOP DUE TO EARLIER MORNING CONVECTION AND A WEAK CAPPING
LAYER IN PLACE. ATTM THE BEST AREA FOR SURFACE BASED STORMS LOOKS TO
BE ACROSS SOUTHWEST ND...THEN EXPANDING INTO LARGER AERIAL COVERAGE
LATER THIS EVENING. VERY POSSIBLE THAT ONLY A FEW ISOLATED STORMS
WILL DEVELOP AS WELL.

OVERALL WILL HAVE VFR FLYING CONDITIONS REST OF THIS AFTERNOON AND
EVENING WITH ISOLATED AND SHORT LIVED MVFR-IFR CIGS AND VIS IN ANY
HEAVIER TSRA. NUMERICAL GUIDANCE ALSO INDICATES AREAS OF FOG
DEVELOPING AFTER MIDNIGHT TONIGHT OVER CENTRAL ND (MOT...JMS AND BIS
TAF SITES.)

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

WAA/NH
Hazardous weather outlook, Jul 28, 4:20 AM CDT, 17 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
420 AM CDT MON JUL 28 2008

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-290930-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
420 AM CDT MON JUL 28 2008 /320 AM MDT MON JUL 28 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
WEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A SURFACE LOW PRESSURE TROUGH AND COLD FRONT WILL MAKE THEIR WAY
ACROSS THE STATE TODAY AND TONIGHT. THERE IS A CHANCE OF
THUNDERSTORMS THROUGH THE PERIOD. THE AIRMASS IS POTENTIALLY
UNSTABLE WITH HIGH CAPES AND HIGH PRECIPITABLE WATER. SEVERE
THUNDERSTORMS ARE LIKELY ALONG WITH HEAVY RAIN. IN ADDITION...A
STATIONARY FRONT IN NEBRASKA WILL MOVE NORTH INTO NORTHEAST SOUTH
DAKOTA THIS AFTERNOON AS A WARM FRONT. DEPENDING ON WHERE IT IS
LOCATED THIS AFTERNOON...THERE IS POTENTIAL FOR TRAIN
THUNDERSTORMS AND HEAVY RAIN NORTH OF THE FRONT. IN ADDITION
INCREASED SHEAR NORTH OF THE WARM FRONT INCREASES THE POTENTIAL
FOR TORNADIC ACTIVITY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS ON WEDNESDAY AS YET ANOTHER LOW
PRESSURE SYSTEM MOVES ACROSS THE REGION. THUNDERSTORMS ARE ALSO
POSSIBLE ON THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Local storm report, Jul 28, 8:20 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
820 PM CDT MON JUL 28 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0813 PM     HAIL             STANTON                 47.32N 101.38W
07/28/2008  E2.00 INCH       MERCER             ND   TRAINED SPOTTER

&&

PAYD
Local storm report, Jul 28, 8:28 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
828 PM CDT MON JUL 28 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     HAIL             7 N STANTON             47.42N 101.38W
07/28/2008  E0.88 INCH       MCLEAN             ND   TRAINED SPOTTER

            LASTED 10 MINUTES

&&

PAYD
Local storm report, Jul 28, 8:45 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
845 PM CDT MON JUL 28 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0833 PM     HAIL             STANTON                 47.32N 101.38W
07/28/2008  E1.75 INCH       MERCER             ND   TRAINED SPOTTER

            GOLFBALL SIZE HAIL AND ESTIMATED 50MPH WINDS

&&

PAYD
Local storm report, Jul 28, 9:04 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
904 PM CDT MON JUL 28 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0858 PM     FUNNEL CLOUD     4 S SANGER              47.13N 101.00W
07/28/2008                   OLIVER             ND   FIRE DEPT/RESCUE

&&

TLM
Local storm report, Jul 28, 9:31 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
931 PM CDT MON JUL 28 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     HAIL             HENSLER                 47.25N 101.08W
07/28/2008  E0.50 INCH       OLIVER             ND   TRAINED SPOTTER

&&

TLM
Local storm report, Jul 28, 9:46 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
946 PM CDT MON JUL 28 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     TORNADO          12 NNE BISMARCK         46.97N 100.67W
07/28/2008                   BURLEIGH           ND   TRAINED SPOTTER

            TORNADO AND PEA SIZE HAIL. 2 MILES NORTH EAST OF BALDWIN

&&

TLM

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 7:10 PM CDTSevere Thunderstorm WarningBISMercer65 min
Jul 28, 7:14 PM CDTSevere Thunderstorm WarningBISMcLean, Mercer61 min
Jul 28, 7:39 PM CDTSevere Thunderstorm WarningBISEmmons, Kidder, Logan51 min
Jul 28, 7:51 PM CDTSevere Thunderstorm WarningBISMorton54 min
Jul 28, 7:56 PM CDTSevere Thunderstorm WarningBISMcLean, Mercer, Oliver49 min
Jul 28, 7:58 PM CDTTornado WarningBISEmmons, Kidder, Logan32 min
Jul 28, 8:26 PM CDTSevere Thunderstorm WarningBISEmmons, Kidder, Logan49 min
Jul 28, 8:33 PM CDTSevere Thunderstorm WarningBISMcLean, Mercer12 min
Jul 28, 8:41 PM CDTAreal Flood AdvisoryBISLogan3 hr
Jul 28, 8:42 PM CDTTornado WarningBISBurleigh, McLean, Oliver63 min
Jul 28, 9:08 PM CDTTornado WarningBISLogan37 min
Jul 28, 9:13 PM CDTSevere Thunderstorm WarningBISLogan, McIntosh47 min
Jul 28, 9:16 PM CDTSevere Thunderstorm WarningBISBurleigh, Oliver59 min
Jul 28, 9:17 PM CDTTornado WarningBISBurleigh28 min
Jul 28, 9:28 PM CDTTornado WarningBISLogan, McIntosh32 min
Jul 28, 9:48 PM CDTTornado WarningBISLogan, McIntosh27 min
Jul 28, 9:54 PM CDTSevere Thunderstorm WarningBISDickey, LaMoure, Logan, McIntosh51 min
Jul 28, 10:07 PM CDTSevere Thunderstorm WarningBISBottineau40 min
Jul 28, 10:13 PM CDTSevere Thunderstorm WarningBISBurleigh, Emmons, Kidder, Logan15 min
Jul 28, 10:40 PM CDTSevere Thunderstorm WarningBISDickey, McIntosh65 min
Jul 28, 10:42 PM CDTSevere Thunderstorm WarningBISRolette53 min
Jul 28, 10:42 PM CDTTornado WarningBISDickey, McIntosh33 min

Nearby

Tornado Warnings in North Dakota, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.